Yes. The most common side effects associated with taking prenatal multivitamins are nausea and constipation. It is important not to stop taking the multivitamin, but rather to attempt solutions to slow down or resolve the associated symptoms.
The prenatal multivitamin is essential to meet all the needs of vitamins and extra minerals during pregnancy. For more information on what should be in a prenatal multivitamin, see the following article.
Under the effect of pregnancy hormones, digestion and intestinal movement (transit) is slowed, which can cause nausea and constipation. While taking a prenatal multivitamin may also cause these side effects, it is important not to stop taking it. A deficiency of certain nutrients can cause the following:
FOR THE MOTHER
FOR THE CHILD
Other neurological problems
|Calcium and Vitamin D||Osteoporosis||Dental defects
Rickets (bone deformities)
|Folic acid||–||Neural tube defects (spina bifida)|
It seems that women taking a prenatal multivitamin before conception were generally less nauseated and vomited less during pregnancy than women who had not taken it. On a more positive note, there are solutions available for pregnant women who experience symptoms associated with taking prenatal multivitamins:
- For constipation
- For nausea
- For better absorption of iron, which helps reduce gastrointestinal symptoms
- To learn more as a counsellor (French only)
If one multivitamin does not work for you, try another brand. Ultimately, if the solutions do not work, before you stop taking the prenatal multivitamin, consult a nutritionist or a doctor.